Alert archive / New Mexico / Flash Flood Warnings in 2025

Flash Flood Warning 97, NWS Midland/Odessa, TX

August 30, 2025Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 30, 2025, 12:30 AM MDT for Eddy County, New Mexico; Culberson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2025, 12:30 AM MDT (06:30 UTC)
Expired
Aug 30, 2025, 3:30 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 169 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 6.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2025-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2025-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2944 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WGUS54 KMAF 300630
FFWMAF
NMC015-TXC109-300930-
/O.NEW.KMAF.FF.W.0097.250830T0630Z-250830T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1230 AM MDT Sat Aug 30 2025

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Southwestern Eddy County in southeastern New Mexico...
  Northwestern Culberson County in southwestern Texas...

* Until 330 AM MDT /430 AM CDT/.

* At 1230 AM MDT /130 AM CDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Between 0.5 and 1 
  inch of rain has fallen. Additional rainfall amounts up to 1.5 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pine Springs, McKittrick Canyon, Carlsbad Caverns National Park, 
  Guadalupe Mountains National Park, Lincoln National Forest and 
  Queen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3231 10485 3230 10440 3181 10455 3180 10492
      3200 10492 3200 10485

FLASH FLOOD...RADAR INDICATED

$$

Sprang
1 follow-up statement
519 
WGUS74 KMAF 300832
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
232 AM MDT Sat Aug 30 2025

NMC015-TXC109-300930-
/O.CON.KMAF.FF.W.0097.000000T0000Z-250830T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-Culberson TX-
232 AM MDT Sat Aug 30 2025 /332 AM CDT Sat Aug 30 2025/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM MDT /430 AM 
CDT/ EARLY THIS MORNING FOR SOUTHWESTERN EDDY AND NORTHWESTERN 
CULBERSON COUNTIES...

At 232 AM MDT /332 AM CDT/, Doppler radar indicated thunderstorms 
producing heavy rain across the warned area. Between 1 and 1.5 
inches of rain have fallen. Additional rainfall amounts up to 0.5 
inches are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Pine Springs, McKittrick Canyon, Carlsbad Caverns National Park, 
  Guadalupe Mountains National Park, Lincoln National Forest and 
  Queen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3231 10485 3230 10440 3181 10455 3180 10492
      3200 10492 3200 10485

FLASH FLOOD...RADAR INDICATED

$$

Sprang

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 10:54 PM MDT, 1 hour 36 minutes earlier. Its key messages:

  • Updated at 1146 PM CDT Fri Aug 29 2025
  • Above normal temperatures with a low to medium (20-60%) chance of thunderstorms over the mountains, Southeast New Mexico and Permian Basin today.
  • A cold front on Saturday brings below-normal temperatures and increased precipitation chances. There will be a medium to high (50- 80%) chance of thunderstorms each day through Labor Day for much of the region.
  • There is medium to high (50-80%) confidence in 0.5" to 1" rainfall totals through Labor Day for a large portion of the area. There is low (10-30%) confidence in 1.5" or higher rainfall totals, but locally higher amounts are possible.
  • Widespread flash flooding appears unlikely, but localized flash flooding remains possible. Urban and low-lying areas are most at risk for potential flash flooding.
Area forecast discussion, Aug 29, 10:54 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1154 PM CDT Fri Aug 29 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1146 PM CDT Fri Aug 29 2025

- Above normal temperatures with a low to medium (20-60%) chance
  of thunderstorms over the mountains, Southeast New Mexico and
  Permian Basin today.

- A cold front on Saturday brings below-normal temperatures and
  increased precipitation chances. There will be a medium to high
  (50- 80%) chance of thunderstorms each day through Labor Day for
  much of the region.

- There is medium to high (50-80%) confidence in 0.5" to 1"
  rainfall totals through Labor Day for a large portion of the
  area. There is low (10-30%) confidence in 1.5" or higher
  rainfall totals, but locally higher amounts are possible.

- Widespread flash flooding appears unlikely, but localized flash
  flooding remains possible. Urban and low-lying areas are most at
  risk for potential flash flooding.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 113 PM CDT Fri Aug 29 2025

Little change to the overall forecast. A stalled front sits over the
Permian Basin west across the Pecos River Valley and into the upper
Trans Pecos. This front will be part of the focus for scattered
showers and storms developing this afternoon and carrying into this
evening. Ensemble guidance for tonight through to early Saturday
morning show much of the activity beginning in eastern New Mexico
and heading southeast into southeast NM and the Permian Basin.
Isolated activity will also develop across the Davis Mountains and
the Stockton Plateau and decay after sunset.

The front lingers over the northern part of the CWA through Saturday
morning. Highs for most reach into the mid to upper 90s before rain
chances increase Saturday afternoon/evening. Once again, the front
acts as a focus for convection to develop over southeast New Mexico
and the Permian Basin. Most areas could see between a half inch and
inch of rain over the course of Saturday and into Saturday night
with lower amounts south of I-10, excluding the Davis Mountains. A
few spots may see one to two inches depending on where the strongest
and most efficient rain making storms occur. A few strong storms may
be possible with heavy rain, gusty winds, and lightning as the main
threats, but severe storms are currently not expected.  Localized
flash flooding will be a threat with any slow moving or training
thunderstorms, particularly late Saturday and into Sunday.

-Stickney

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 113 PM CDT Fri Aug 29 2025

A soggy Sunday can be expected across the region. During the morning
and early afternoon, lingering showers and thunderstorms from the
previous day may be impacting portions of Southeast New Mexico and
the Permian Basin. This activity should gradually weaken and
dissipate into the afternoon as it moves south. The cold front and
convective outflow that helped generate these showers and
thunderstorms will continue its slow march south through our region.
Between the cold front, any outflow, and lingering clouds, below-
normal temperatures are expected for all except for areas near the
Rio Grande. Lower to middle 80s across the bulk of the area will be
5 to 10 degrees below normal for this time of year. Despite the
cooler weather, another round of showers and thunderstorms is
expected by the afternoon and evening. The greatest chance of
precipitation is anticipated to be further south compared to
Saturday with the continued progression of the cold front. There
will be a high (60-80%) chance of precipitation along the Trans
Pecos and over neighboring areas. Elsewhere a slightly lower (40-
60%) chance of precipitation is expected.

For Labor Day, a similar scenario to Sunday is expected, though
further to the south. There may be lingering showers and
thunderstorms during the morning and early afternoon before another
round of showers and thunderstorms develops during the late
afternoon and evening. Temperatures continue to remain well-below
normal, even along the Rio Grande this time. There is a medium to
high (50-70%) chance of precipitation across the Davis Mountains,
Presidio Valley, and Big Bend. With a low to medium (20-40%) chance
of precipitation along the Trans Pecos. Drier weather begins to
makes its way into areas north of the Trans Pecos and additional
rainfall appears unlikely.

Over the course of the weekend and the Labor Day Holiday it is
expected that many locations will have received significant
rainfall. These rainfall amounts are not expected to cause
widespread flash flooding, but localized flash flooding remains a
concern. This threat is increased for areas in complex terrain or
urban areas that are more susceptible to flooding. At this time,
there is high (60-80%) confidence in 0.5" to 1" of rainfall for the
majority. A few areas may receive upwards of 1.5" of rainfall.
Rainfall amounts above 1.5" appear unlikely with only a low (10-30%)
confidence in these amounts. That being said, if certain areas
receive multiple rounds of heavy thunderstorms or prolonged
downpours, locally higher amounts of 2"+ remain possible.

After Monday, temperatures warm slightly, but remain below normal.
Upper 80s and lower 90s can be anticipated throughout much of next
week. Drier weather does return to the region, but a lingering
threat of afternoon and evening showers and thunderstorms continues.
There is a low (10-30%) chance of precipitation each day for portions
of the area, especially over the mountains. Another cold front may
enter the picture late next week, but ensemble guidance remains
split on this outcome. This cold front will be monitored for another
potential shot of increased precipitation and below normal
temperatures.

-Chehak

&&

.AVIATION...
(06Z TAFS)
Issued at 1146 PM CDT Fri Aug 29 2025

Widespread thunderstorms will continue across SE NM and the
northern Permian Basin for the next few hours. A strong outflow
will move south across the rest of the terminals overnight
switching winds to the north and northeast. Confidence in
additional storms across southern terminals is low through
sunrise. Winds will slowly veer back to the southeast by
afternoon. Another round of storms is likely this afternoon, but
confidence in location and timing remains low as storm
development will likely be dictated by where tonight's outflow
boundaries end up.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               71  96  68  86 /  30  60  70  70
Carlsbad                 70  95  68  83 /  50  40  70  60
Dryden                   75 101  74  96 /   0  10  20  50
Fort Stockton            72  99  69  87 /  20  30  30  70
Guadalupe Pass           65  86  63  76 /  50  50  60  70
Hobbs                    67  92  65  84 /  60  50  70  60
Marfa                    63  90  62  81 /  20  40  30  80
Midland Intl Airport     72  96  69  86 /  40  40  70  70
Odessa                   71  96  68  85 /  40  40  60  70
Wink                     72  96  68  86 /  40  40  60  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....91
AVIATION...29

In the hours before

Special weather statement, Aug 29, 7:31 PM MDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
731 PM MDT Fri Aug 29 2025

NMZ029-300200-
Northern Lea County NM-
731 PM MDT Fri Aug 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEA COUNTY THROUGH
800 PM MDT...

At 730 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Bledsoe, or 19 miles northeast of Tatum, moving
northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Lea
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 10305 3334 10315 3347 10330 3357 10321
      3357 10305
TIME...MOT...LOC 0130Z 223DEG 10KT 3349 10313

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

KLG
Local storm report, Aug 29, 7:49 PM MDT, 4 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
849 PM CDT Fri Aug 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Dmg     6 SSW Gardendale        31.95N 102.40W
08/29/2025                   Ector              TX   NWS Employee

            Broken power pole at Hwy 385 (Andrews Hwy)
            and 93rd street in Odessa.

0715 PM     Flash Flood      3 NNW Odessa            31.89N 102.39W
08/29/2025                   Ector              TX   NWS Employee

            Stalled vehicle in 1-2 feet of water over
            road at Hwy 385 (Andrews Hwy) and 52nd
            street in Odessa.

&&
Local storm report, Aug 29, 10:32 PM MDT, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1132 PM CDT Fri Aug 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     Non-Tstm Wnd Gst 3 NW Hobbs              32.76N 103.19W
08/29/2025  M69 MPH          Lea                NM   Mesonet

            Mesonet station 66 Hobbs, NM/ Lea County.

0702 PM     Non-Tstm Wnd Gst 1 NW Midland Internatio 31.95N 102.20W
08/29/2025  M58 MPH          Midland            TX   ASOS

            ASOS station KMAF Midland.

0709 PM     Non-Tstm Wnd Gst 5 NNW Odessa            31.92N 102.40W
08/29/2025  M56 MPH          Ector              TX   ASOS

            ASOS station KODO Odessa.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:12 PM MDTSpecial Weather StatementMAFLea33 min
Aug 29, 6:12 PM MDTSpecial Weather StatementMAFLea33 min
Aug 29, 6:31 PM MDTSevere Thunderstorm WarningMAFLea29 min
Aug 29, 7:51 PM MDTSevere Thunderstorm WarningMAFLea9 min
Aug 29, 8:39 PM MDTSevere Thunderstorm WarningMAFLea36 min
Aug 29, 9:16 PM MDTSevere Thunderstorm WarningMAFLea29 min
Aug 29, 9:45 PM MDTSevere Thunderstorm WarningMAFLea30 min
Aug 29, 10:06 PM MDTFlash Flood WarningMAFLea3 hr
Aug 30, 11:00 AM MDTFlood WatchMAFEddy, Lea23 hr
Aug 29, 6:04 PM MDTFlash Flood WarningMAFEctor, Midland116 min
Aug 29, 6:17 PM MDTSpecial Weather StatementMAFEctor28 min
Aug 29, 7:31 PM MDTSpecial Weather StatementMAFCochran29 min
Aug 30, 2:22 PM MDTFlash Flood WarningMAFJeff Davis3 hr
Aug 30, 4:29 PM MDTSpecial Weather StatementMAF46 min
Aug 30, 4:52 PM MDTFlash Flood WarningMAFBrewster, Presidio3 hr
Aug 30, 5:12 PM MDTFlash Flood WarningMAFBrewster, Jeff Davis, Pecos3 hr

Nearby

Flash Flood Warnings in New Mexico, 2025Flash Flood Warnings in Texas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.